top of page
Logo white + red.png

UK's LEADING
EXPERT WITNESS FIRM

A red electrocardiogram
A red electrocardiogram
A red electrocardiogram
Search

Paediatric extravasation


A photo of Jen David are Paediatric Nursing Expert at Apex Health Associates

Jen David is a paediatric nursing expert at Apex Health Associates. She has extensive experience as both a child and adult registered nurse.


She is experienced in providing expert opinions in extravasation cases.






Introduction


A photo of a IV Cannula

Paediatric extravasation is a medical emergency that can occur when intravenous (IV) fluids or medications leak into the surrounding tissues instead of flowing along the intended venous pathway. This can be caused by misplacement, dislodgement, or leakage from a peripheral cannula, midline, peripherally inserted central catheter (PICC), short-term central venous catheter, tunnelled line, 'port-a-cath', haemodialysis catheter or intraosseous (IO) needle. Early identification of high-risk patients, plus early recognition, and intervention of extravasation can substantially reduce the impact of injury. Risk factors for extravasation injuries include: neonates, using small or fragile veins, insertion across joints, sedation and poorly secured cannulae.


Definition

Extravasation refers to the inadvertent administration of a vesicant, acidic or alkaline medication/solution going into the surrounding tissue instead of the intended vessel. This can lead to pain, marking of the skin, necrosis and in severe cases, surgical intervention. Infiltration refers to the inadvertent administration of a non–vesicant, non-acidic, or non-alkaline medication/solution going into the surrounding tissue instead of the intended vessel. This can lead to pain, oedema, and in severe cases compartment syndrome or nerve compression.


Clinical Signs and Symptoms

Extravasation usually results in pain such as stinging and burning. If a child cannot express that they are in pain, regular observation for signs of extravasation such as redness and swelling of the site where the thin tube enters the vein. Moreover, the pressure shown on the machine (infusion pump) that is required to deliver the medicine into the vein needs to be closely monitored, this helps tell if extravasation may be occurring. A rise in pressure could point to an issue with the cannula being used. If a pump is not used, then it is the administrator of the medication that has to be alert to the signs and symptoms. It can sometimes be difficult to diagnose extravasation as some medicines can feel uncomfortable when being administered directly into a vein but do not go on to cause extravasation.


Prevalence

The incidence of paediatric extravasation is not well documented in literature and varies considerably.


Corbett (et al) 2019: 'Treating Extravasation Injuries in Infants and Young Children: A Scoping Review and Survey of UK NHS Practice'


"Across different oncology populations (including adults) reports range between 0.01% and 7% for chemotherapy extravasations. A study of 1409 neonates reported a severe injury rate of 2.4% with total parental nutrition solution being involved in most cases"


The incidence rate varies depending on factors such as age group, type of medication administered, and type of IV access device used.


The most common site for extravasation injuries in children is the foot. Patient movement, bandaging of the cannula and inadvertent parental obstruction (parental bed position/ holding position of child) are contributing factors


Psychological Consequences

Extravasation injury can cause significant psychological distress for both children and their families. Children may experience anxiety and fear due to pain and discomfort caused by extravasation injury. Parents may feel guilty for allowing their child to undergo IV therapy that resulted in an injury.


In our experience, some children have required psychological intervention to assist with managing the feelings which arise as a consequence of the experience and injury.


Prevention

Precautions should be taken to avoid extravasation; ideally, drugs likely to cause extravasation injury should be given through a dedicated and carefully monitored line. Children receiving repeated doses of hazardous drugs peripherally should have the cannula resited at regular intervals. Patency of a vein and catheter must be assessed prior to the administration of vesicant drugs or fluids as they are at greater risk of causing extravasation. The line should be flushed to determine if any resistance is felt. Staff must follow relevant guidelines for aseptic techniques for procedures; for the insertion of Intravenous Cannulae (IVC); and the administration of Intravenous fluids and medicines.


Common Medications That Can Cause Extravasation

Some medications that can cause extravasation include vesicant drugs such as chemotherapeutic agents, contrast media, certain antibiotics, and seizure medications. Acidic or alkaline preparations and those with an osmolarity greater than that of plasma can also cause extravasation injury. Cytotoxic drugs are the most common cause of extravasation injury. Extravasation from cytotoxic drugs can take several hours or days to develop. Extravasation is not always apparent at an early stage.


Patients receiving anticoagulants are more likely to lose blood into surrounding tissues if extravasation occurs, while those receiving sedatives or analgesics may not notice the early signs or symptoms of extravasation.


Role of Nurse Expert


A photo of a statue representing Justice in Law

Nurse experts play an important role in providing the Court with independent opinions. They provide expert advice in legal cases involving extravasation injuries by reviewing medical records, conducting research on best practices for IV therapy administration and providing expert opinions on whether standards were met or breached. This is a highly complicated area of clinical practice and experienced experts are required to establish and comment on the issues involved.


Conclusion

Paediatric extravasation is a medical emergency that requires prompt identification and intervention to reduce its impact on children's health outcomes. These are complex clinical situations and require an experienced nursing expert witness to comment.





Comentários


bottom of page